Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
Watson Pharmaceuticals, Inc. has issued a recall for one lot of its generic 75 mcg/hr Fentanyl Transdermal System patches after they discovered some of the patches leak Fentanyl gel, which could cause a life-threatening fentanyl overdose if the gel comes in direct contact with the skin.
The Fentanyl Transdermal Patch is used by patients who require continuous relief from chronic narcotic pain, which cannot be treated with less powerful pain medicines or less frequent dosages. Fentanyl Patch is a narcotic analgesic. It binds to receptors in the brain and the nervous system, which are used by the body’s natural pain relievers. The Fentanyl patches involved in this recall are generic versions of the Duragesic patch, which was introduced by Johnson & Johnson in 1994.
The Fentanyl in the patches is designed to be contained between sealed layers of the patch. The patch is supposed to be applied to skin once every 72 hours, and slowly release the Fentanyl gel for continuous pain relief. However, Fentanyl is a powerful opioid painkiller, and if the gel comes into direct contact with the skin it could cause respirator depression, fentanyl overdose or death.
The Watson Fentanyl patch recall involves one lot of their 75 mcg/hr patches, which contain an expiration date of August 31, 2009 and lot number 92461850. The affected lot of Fentanyl Transdermal patches were shipped to customers between January 30 and March 19, 2008.
According to a press release issued by Watson, a small number of patches were found to be leaking fentanyl gel, which could expose patients wearing the patches or caregivers who may help apply them, to a substantial risk of injury. However, there have been no confirmed reports of injuries associated with the recalled generic Fentanyl patches.
Earlier this year, several other manufacturers recalled Fentanyl patches due to concerns that they may be leaking fentanyl gel. In February, Johnson & Johnson recalled millions of 25mcg/hr Fentanyl patches sold under the brand name Duragesic and as a generic by Sandoz, Inc., after they discovered that patches were leaking because they were not properly cut during the manufacturing process. Weeks later, Actavis, Inc. issued a recall for all lots of their 25, 50, 75 and 100 mcg/hr fentanyl patches sold in the United States because some were found to contain an internal folding defect, which could allow the gel to leak onto the skin.
There have been hundreds of reported Fentanyl overdose deaths which have been linked to the pain patches since they were first introduced. In addition to manufacturing defects, the FDA has issued several prior warnings about the proper use of the Fentanyl patch and about reports of serious and fatal injuries suffered by users.
Users who have been prescribed the Fentanyl patch have been urged to check to make sure any patches they have are not impacted by the recall. Given concerns about the widespread manufacturing problems with the Fentanyl Transdermal System, users and caregivers should carefully check any patches that they use for leaking gel. If Fentanyl gel comes into contact with the skin, the FDA has recommended that the skin be thoroughly washed with water only, not soap.